Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 32, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 21, 2024, 2:09 PM EDT for Ontario County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2024, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 21, 2024, 3:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:10 PM EDT | TSTM WND DMG | 3 Ese Honeoye, NY | Time estimated based on radar. Tree down on a power line which was smoking. |
| Jun 21, 2:33 PM EDT | TSTM WND DMG | 4 Nnw Rushville, NY | Time estimated based on radar. Tree leaning on wires. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
514
WUUS51 KBUF 211809
SVRBUF
NYC069-211900-
/O.NEW.KBUF.SV.W.0032.240621T1809Z-240621T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
209 PM EDT Fri Jun 21 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Central Ontario County in western New York...
* Until 300 PM EDT.
* At 207 PM EDT, a severe thunderstorm was located near Honeoye, or
10 miles southwest of Canandaigua, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Canandaigua, Bristol, Bloomfield, Honeoye, Farmington, Gorham,
Cheshire, Cottage City, Bristol Mountain, and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Canandaigua Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4278 7754 4300 7732 4277 7702 4276 7731
4273 7734 4269 7735 4269 7738
TIME...MOT...LOC 1807Z 232DEG 13KT 4278 7744
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP2 follow-up statements
352
WWUS51 KBUF 211832
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
232 PM EDT Fri Jun 21 2024
NYC069-211900-
/O.CON.KBUF.SV.W.0032.000000T0000Z-240621T1900Z/
Ontario NY-
232 PM EDT Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL ONTARIO COUNTY...
At 232 PM EDT, a severe thunderstorm was located near Rushville, or
near Canandaigua, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Canandaigua, Farmington, Gorham, Cottage City, Cheshire, and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Canandaigua Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4280 7738 4300 7732 4277 7702 4276 7731
4275 7732
TIME...MOT...LOC 1832Z 242DEG 14KT 4280 7729
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP975
WWUS51 KBUF 211858
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
258 PM EDT Fri Jun 21 2024
NYC069-211907-
/O.EXP.KBUF.SV.W.0032.000000T0000Z-240621T1900Z/
Ontario NY-
258 PM EDT Fri Jun 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONTARIO COUNTY WILL
EXPIRE AT 300 PM EDT...
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.
&&
LAT...LON 4280 7738 4300 7732 4277 7702 4276 7731
4275 7732
TIME...MOT...LOC 1857Z 232DEG 13KT 4286 7719
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:45 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 21, 1:45 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 145 PM EDT Fri Jun 21 2024 .SYNOPSIS... While it will still be uncomfortably warm and humid through this weekend, a frontal boundary oscillating back and forth over our region will support enough cloud cover and some thunderstorm activity to suppress the dangerously high heat indices. Unfortunately, the daily thunderstorms will carry the risk of torrential downpours and even severe weather. Notably cooler and more comfortable conditions can then be expected next week, especially during the latter half. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... This morning convective activity is focused along and north of a surface frontal boundary that is draped across Lake Ontario and points eastward. Convection, along an instability boundary, is occurring across Jefferson and Oswego County, drifting towards Lewis. MUCAPE of 1K J/KG is only expected to increase through the morning hours and as convection deepens, don't see a lot of dry air entrainment aloft, maintaining the potential for these heavy downpours into the afternoon hours. With the slow movement, and moist lower atmosphere (PWATS 1.71 inches on the Buffalo 12Z sounding this morning), heavy downpours of rain are likely within any convection through the afternoon, that will likely become focused towards southern regions as this frontal boundary sags southward. While there will be some measure of showers and thunderstorms with this boundary, overall coverage appears to be limited right now. That said...have placed the best coverage for the afternoon (higher PoPs > 50%) across the S. Tier (closer to the NY/PA line) and into the Genesee Valley/western Finger Lakes region. This is supported by most Hi-res guidance. It is also highlighted by SPC with a MRGL risk for severe storms. We should see most of the activity today occur with peak heating. Highs today (a few degrees cooler) will be found in the 80s to near 90F in spots. Tonight...most convection should slowly wane with the loss of daytime heating. The weak east to west frontal boundary to our south is also advertised to return back north as a warm front. We could see a few showers or even a thunderstorm as it returns. Otherwise...mild and muggy night with lows in the 60s to low 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... An upper level trough will begin to dive across the upper Midwest Saturday night, causing associated low pressure to strengthen across the central Great Lakes and lift the warm front north of the region. This will place the area beneath the warm sector, supporting ample warm moist air advection. Overall the chances for showers and thunderstorms will continue throughout Saturday night, with the best likelihood for activity lying across the North Country due to its close proximity to the front. The now (roughly) 995mb surface low and associated trough will track to the north of the area and result in a windy day Sunday, given the 850mb winds ramp up to nearly 45 knots. Overall this will support the passage of a strong cold front across the area, likely producing thunderstorms with its passage. Organized convection featuring damaging winds will also be possible due to the ample wind shear across the region. With this cold frontal passage, the arrival time will play an important role with convection. There still are significant differences in model guidance timing the frontal passage and strength of the low. SPC has a portion of our area in a marginal risk for severe weather. Even without thunderstorms, it will be a windy day with wind gusts across the Niagara Frontier around 45 mph. The cold front will then slide to the east of the area Sunday night, supporting lingering showers and thunderstorms to taper off from west to east. The potent shortwave trough aloft will move across New England Monday and bring increasing chances for showers and a few thunderstorms across the North Country with lower chances elsewhere. After such a warm and humid week, it will be notably cooler and drier Monday with highs in the 70s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An upper level trough over New England Monday night will shift into the Canadian Maritimes by Tuesday, allowing a progressive mid-level ridge to briefly become established across the eastern Great Lakes. An attendant area of surface high pressure shifting southeast across the Appalachians to the Mid-Atlantic coast will provide the forecast area with a period of rain-free weather, while giving temperatures an upwards nudge back into the low and mid 80s by Tuesday afternoon. Shower and thunderstorm chances return from west to east late Tuesday evening and through Tuesday night as the mid-level ridge moves east, causing a warm front to lift out of the Ohio Valley and into WNY. Confidence is low in timing and coverage of showers/thunderstorms associated with this front as long range guidance is in poor agreement on the evolution of a shortwave expected to slide east across Southern Ontario and the Great Lakes during this same timeframe. Greater chances for showers and thunderstorms will arrive Wednesday as a ~982mb surface low tracks across northern Quebec, sending its elongated cold front through the Northeast. While timing of this front and its associated prefrontal trough remain in question and thus lend lower confidence in how convection will ultimately unfold Wednesday...The system is expected to tap into a deeper plume of GOMEX-based moisture with PWATs potentially climbing to near 2" as it approaches. Thus, any storms that develop and move through the region should have the potential to bring locally heavy rains. The primary cold front should move through the region Wednesday night, with increasing subsidence and a drier airmass allowing shower/thunderstorm chances to decrease from west to east in its wake. As much of the Northeast sits within the post-frontal airmass, temperatures will be notably cooler Thursday and Thursday night, with highs in the low/mid 70s and lows in the 50s and upper 40s respectively. Dry weather should then last through the end of the week with moderating temperatures as surface high pressure moves over and east of the region. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR across all terminals this morning. A weak frontal boundary will sag south through the region today and potentially support some showers and thunderstorms. This will mainly be the case for areas south of Buffalo and Rochester during the midday and afternoon. Tonight...mainly VFR but there may be some fog/low status across the S. Tier at KJHW. Low confidence, so didn't include it in the TAF. Outlook... Saturday...Mainly VFR. A chance for afternoon and evening thunderstorms inland from the lakes. Sunday...VFR/MVFR. Showers and thunderstorms likely. Monday...Mainly VFR. A chance for afternoon and evening thunderstorms inland from the lakes. Tuesday...Mainly VFR conditions expected. && .MARINE... Light winds and minimal wave action is expected to continue across the Lower lakes through Saturday. There will be a chance of afternoon showers and thunderstorms which could produce gusty winds and higher wave action each day. A cold front will approach the region Sunday with increasing southwest winds which may bring a period of SCAs to area lakes. Northerly flow behind the front will then bring continued choppy conditions to the lakes through Monday. High pressure builds in late Monday with diminishing winds and waves for Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/RSH NEAR TERM...AR/Thomas SHORT TERM...Apffel LONG TERM...PP AVIATION...AR MARINE...AR
Hazardous weather outlook, Jun 21, 4:38 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 438 AM EDT Fri Jun 21 2024 NYZ012>014-019>021-085-220845- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will be possible today. Any storms that do develop will be capable of producing damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-010-011-220845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-220845- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing strong gust winds and higher wave action. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-220845- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing strong gust winds and higher wave action. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Jun 21, 1:54 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Buffalo NY 154 PM EDT Fri Jun 21 2024 NYZ012>014-019>021-212000- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, and Wellsville 154 PM EDT Fri Jun 21 2024 ...Strong Thunderstorms Possible This Afternoon... Showers and thunderstorms are expected this afternoon for the Western Southern Tier, Upper Genesee Valley and the Northern Finger Lakes. Some of the showers and thunderstorms will be capable of producing heavy downpours, gusty winds to 40 MPH, small hail and frequent lightning. There is a Marginal Risk for severe thunderstorms today in these areas as well, and an isolated severe thunderstorm can't be ruled out. SW
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:39 PM EDT | Special Weather Statement | BUF | Cattaraugus | 36 min |
| Jun 21, 2:49 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| Jun 21, 4:33 PM EDT | Special Marine Warning | BUF | 87 min | |
| Jun 21, 4:50 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 40 min |
| Jun 21, 5:02 PM EDT | Special Weather Statement | BUF | Erie | 43 min |
| Jun 21, 5:29 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.